Indiana, 2018

Hail and Damaging Winds in Indiana, August 25, 2018

August 25, 2018 · NWS IND · 13 events in 4 counties and zones

An area of thunderstorms moved across parts of central Indiana on the late afternoon and early evening of August 25, bringing damaging winds and hail. Some areas saw baseball size hail while others saw winds of 100 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$216,000
Crop damage
$25,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An area of thunderstorms moved across parts of central Indiana on the late afternoon and early evening of August 25, bringing damaging winds and hail. Some areas saw baseball size hail while others saw winds of 100 mph. Minor wind damage was reported elsewhere across central Indiana, but the most significant damage occurred in Rush County. Winds of 100 mph caused extensive crop damage, tossed a camper to a home, and downed some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 25, 3:25 PM EST, 26 minutes earlier.

Area forecast discussion, Aug 25, 3:25 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
425 PM EDT Sat Aug 25 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 232 PM EDT Sat Aug 25 2018

An upper level disturbance will result in some chances for
convection through Sunday. High pressure will build into the area
for the early parts of next week. A frontal system may affect the
area by the middle parts of next week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 232 PM EDT Sat Aug 25 2018

Shower and thunderstorm activity expected to diminish across the
area over the next couple of hours as the upper disturbance
responsible moves off into Ohio.

Model data suggest that although the upper feature will move away, a
trailing vorticity lobe will hang back over the area through
tonight. This, coupled with an enhanced area of flow at 850mb, may
be enough to spark scattered convection from late this afternoon
through tonight. Will keep some chance PoPs going through tonight as
a result.

Deep layer shear and lapse rates are marginally favorable for strong
convection this afternoon and evening. Shear look to diminish by
late tonight.

Low level thicknesses suggest the GFS MOS guidance lows tonight look
reasonable.

&&

.SHORT TERM /Sunday through Tuesday/...
Issued at 232 PM EDT Sat Aug 25 2018

Model data suggest an upper ridge will expand across the Ohio and
Tennessee Valley regions during this period, while a short wave
trough moves across the northern Rockies and Plains early next week.

It appears that the air mass locally will be close to being capped
off, but not confident mid level temperatures will be warm enough
to hold off some convection, given attainable convective
temperatures and a highly unstable air mass. Models suggest that
there may still be a mid level vorticity lobe lingering over the
area as well. Based on above, would prefer to keep some small chance
PoPs going for Sunday.

After Sunday, appears the cap will strengthen and instability will
diminish as mid level temperatures warm. At this time, not really
seeing anything in the operational or ensemble data that suggests a
mentionable precipitation threat, so will go with a dry forecast
after Sunday.

Progged low level thicknesses suggest the GFS MOS highs on Sunday
look a little cool. Will nudge up the guidance about 2-4 degrees in
that period. The remainder of the periods look OK for now.

&&

.LONG TERM /Tuesday night through Saturday/...

Issued at 245 PM EDT Sat Aug 25 2018

ECMWF suggests a short wave passing through the upper midwest and
Great Lakes on Tuesday night and Wednesday. The tail of this
system looks to pass across Central Indiana and given the very
warm and humid air mass that will be in place...chances for
showers and storms appear reasonable.

On Thursday into Saturday....mainly zonal flow is found aloft with
little in the way of forcing dynamics. Meanwhile the ECMWF
suggests high pressure moving across the Great Lakes...providing
easterly flow to Central Indiana. As the High drifts farther east
on Saturday...warmer and more humid southerly flow will return to
Central Indiana. This will allow for at least a mention of
diurnally driven chances for rain on Saturday.

&&

.AVIATION /Discussion for the 252100Z IND TAF Update/...
Issued at 425 PM EDT Sat Aug 25 2018

Increased wind speed to 17 knots based on ob trends.

Previous discussion follows...

Issued at 125 PM EDT Sat Aug 25 2018

Mainly VFR conditions are expected this taf period.

Short wave exiting Central Indiana will bring an end to scattered
showers and storms. This should result in a return to VFR
conditions as weak ridging begins to build across Indiana late
this afternoon and tonight. Forecast soundings indicate mid level
subsidence and drying ...but lingering lower level moisture. Dew
point temps are expected to surge toward the 70s as seen upstream
and across Central and southern Illinois. This along with recent
rains may result in patchy fog overnight...particularly at the
more rural taf sites. For now...no MVFR fog will be included...but
be aware of this potential change in the future updates.

After any fog on Sunday morning...a quick return to VFR will be
expected as ridging builds aloft over the area.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...JP/MK
Hazardous weather outlook, Aug 25, 3:34 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
434 PM EDT Sat Aug 25 2018

INZ021-028>031-035>049-051>057-060>065-067>072-261000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
434 PM EDT Sat Aug 25 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorm activity is possible through tonight. Isolated
strong to severe storms are possible, mainly from late this afternoon
through the late evening hours.

Hazards: Cloud to ground lightning, heavy rainfall that may lead to
localized flooding, strong gusty winds that may result in isolated
damage, and hail.

Timing: Best chances for strong to severe storms through about
midnight EDT.

Discussion: A low pressure system moving across the Great Lakes will
result in the potential for thunderstorms activity through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorm activity is possible on Sunday, and from
Tuesday night into Wednesday. Severe storms are not expected at this
time. A few storms could be strong during the middle portion of next
week as a frontal boundary moves into the area. Cloud to ground
lightning, brief heavy rain, and gusty winds are possible with any
storm.

The heat and humidity will return on Sunday. The heat index could
approach or even exceed 100 degrees during the afternoon hours from Sunday
to Tuesday.

Discussion: An upper ridge will expand into the Ohio Valley...
bringing oppressive conditions Sunday through the middle of next
week. A cold front arriving Wednesday will increase the threat for
thunderstorms and bring a cool down from the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 25, 3:06 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
406 PM EDT SAT AUG 25 2018

INZ040-041-049-252030-
Henry-Madison-Delaware-
406 PM EDT SAT AUG 25 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON...SOUTHERN
DELAWARE AND NORTHERN HENRY COUNTIES...

At 405 PM EDT, a strong thunderstorm was located 7 miles northeast of
Anderson, moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Muncie, Anderson, Yorktown, Chesterfield, Daleville, Selma,
Mooreland, Springport, Blountsville, Summit Lake State Park, Prairie
Creek Reservoir and Ball State University.

This includes Interstate 69 between mile markers 229 and 242.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4007 8569 4025 8566 4024 8522 4001 8521
      4000 8521 4000 8520 3999 8520
TIME...MOT...LOC 2005Z 277DEG 34KT 4015 8556

JAS

The radar

The Indianapolis radar (KIND), 43 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
August 25, 3:51 PM EST to 3:53 PM EST
Where
Hancock County, 2.81 mi S of Fortville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.890, -85.840

Thunderstorm Wind, Marion

When
August 25, 4:10 PM EST
Where
Marion County, 0.17 mi ESE of Woodstock
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.829, -86.177

Tree limbs were downed due to strong thunderstorm wind gusts in Crown Cemetery. This report was received via Twitter.

Thunderstorm Wind, Marion

When
August 25, 4:15 PM EST
Where
Marion County, 0.87 mi SE of Woodruff Place
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
39.770, -86.070

Tree branches were reported down with power flickering off and on due to damaging thunderstorm wind gusts. The wind gusts in this area were estimated at 60 mph.

Hail, Marion

When
August 25, 4:30 PM EST to 4:32 PM EST
Where
Marion County, 1.27 mi ESE of Warren Park
Measured
0.75 in hail
Reported by
Public
Coordinates
39.770, -86.030

Thunderstorm Wind, Rush

When
August 25, 5:05 PM EST
Where
Rush County, Rushville
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.620, -85.450

A tree fell on a house due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Rush

When
August 25, 5:05 PM EST to 5:06 PM EST
Where
Rush County, 1.06 mi SSW of Gings
Measured
87 kt (100 mph) estimated gust
Property damage
$40,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
39.656, -85.377

A survey team found large swaths of corn damage through Rush County. Numerous trees were knocked down. Northeast of Rushville a large camper was rolled over twice coming to rest on the side of an adjacent home.

A few storage sheds were damaged, including one that was destroyed as it was blown approximately 100 yards.

The damage across the county was indicative of straight line thunderstorm wind damage, due to a downburst or collapsing thunderstorm.

Thunderstorm Wind, Decatur

When
August 25, 5:55 PM EST
Where
Decatur County, 0.69 mi N of Clarksburg
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.440, -85.350

A tree was downed onto a house due to damaging thunderstorm wind gusts. This was reported by the Clarksburg Fire Department.

Thunderstorm Wind, Decatur

When
August 25, 6:09 PM EST
Where
Decatur County, 0.65 mi ENE of Adams
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
39.383, -85.559

A tree was downed onto a house due to damaging thunderstorm wind gusts.

Hail, Decatur

When
August 25, 6:10 PM EST to 6:12 PM EST
Where
Decatur County, 2.07 mi N of Greensburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.360, -85.480

Hail, Decatur

When
August 25, 6:10 PM EST to 6:12 PM EST
Where
Decatur County, 0.87 mi NE of Greensburg
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.340, -85.470

This location is an approximate based on the caller stating the hail occurred on the east side of Greensburg.

Hail, Decatur

When
August 25, 6:10 PM EST to 6:12 PM EST
Where
Decatur County, 0.69 mi N of Greensburg
Measured
2.75 in hail
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
39.340, -85.480

The emergency manager reported many instances of hail damage to homes, cars, a school bus, and roofs, including both the elementary and high schools.

Hail, Decatur

When
August 25, 6:15 PM EST to 6:17 PM EST
Where
Decatur County, 1.27 mi WNW of Kingston
Measured
1 in hail
Reported by
Public
Coordinates
39.390, -85.400

Hail, Decatur

When
August 25, 6:17 PM EST to 6:20 PM EST
Where
Decatur County, 1.27 mi ENE of Greensburg
Measured
2.75 in hail
Reported by
Public
Coordinates
39.340, -85.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783132, 783147, 783150, 783135, 783152, 783156, 783159, 783161, 783137, 783138, 783139, 783140, 783141.